Penicillin belongs to Beta-lactam category of antibiotics, which is widely used to treat infections. About 10% of the world population are reported to be allergic to penicillin. But 90% of them are falsely allergic to the drug. Luckily, only 0.3% of the population develops severe allergic reactions.
Increased incidence of allergy in whites
During our clinical practice in UK, most of the international (Asia, Africa, etc.) nurses and doctors agree that, the people here are reported to have more allergic reactions than the patients they attended in their home country. Its not just the case of penicillin, but also for nuts, drugs and other food stuffs.
The reason for this phenomenon might be the ethnicity. Or else the people living here are more aware and concerned about allergies . The health system – being more vigilant can also contribute to this. But sincerely, I haven’t seen more than one or two patient with peanut allergy or gluten allergy, during my 6 years of practice in India. At the same time in UK, I see such patients – once every 3 days.
Increased responsibility for nurses in UK
Law and order in health sector of UK is more strict than that of my home country. People residing in UK are well aware about their rights and they have no hesitation to file law suit against any health care provider. And unlike India courts are much quicker in delivering its verdict. You may loose your hardly earned NHS PIN (certification), if you are caught committing a crime or TORT (negligence).
While in India, the doctor has the responsibility regarding the prescription of a drug; in UK, the doctor and the nurse are equally responsible, if wrong drug is administered to patient. Also, as per the NHS policy ‘Duty of Contour’, if you try to hide your mistake to save yourself (or someone else), you will be prosecuted more and more. This sounds frightening, but are the facts.
I can declare that there is no nurse or doctor who hasn’t committed a TORT. For instance, if you don’t perform 5 moments of hand hygiene during patient care, its considered a TORT. The only relief is that, the natives of UK are friendly and kind.
The main reason for penicillin wrong administration
The major reason for penicillin related administration error is either carelessness or related to trade-name of the drug. Both the reasons can be avoided by performing rechecks.
In my perspective, trade-name has a key role in causing wrong administration of penicillin containing drug to a patient who is allergic to it. To exemplify,
If the doctor prescribes Inj. Co-Amoxiclav 1.2gm IV, there are greater chances that an inexperienced nurse may forget that this drug combination contains Amoxicillin, which is a Penicillin derivative.
Same goes with Inj. Tazocin or Inj. Pipzo 4.5gm IV. The nurse may miss the fact that the said drug combination includes Piperacillin, which is a Penicillin derivative.
This is one of the major reason, why international nurses fail in OSCE exam due to penicillin allergy related error. We know that the nurses will be stressed more during such crucial practical exams, where their mind works differently than normal. But believe me, you are going to be more stressed when you start to work as a nurse or doctor. Hence, stress is not an excuse.
My suggestion to remedy
If the drug companies take initiative to add the ‘cillin’ suffix from penicillin, in their respective trade-names, the issue could be easily solved. For eg:
- Co-Amoxcillin – instead of Co-amoxiclav
- Augmecillin – instead of Augmentin
- Tazocillin – instead of Tazozin
- Pipzocillin – instead of Pipzo, etc.
Some contraindicated drugs for penicillin allergy (drugs that contain penicillin)
Amoxicillin – (Co-Amoxiclav, Augmentin)
Piperacillin (Tazocin, Pipzo)
Drugs to be avoided for penicillin allergy, unless no safe alternative drug available
Drugs safe for penicillin allergy
Hope it helps. Thank you.